Texas, 2011

Wildfire in Texas, August 17, 2011

August 17, 2011 · NWS SHV · 1 event in 1 county or zone

Excessive heat and severe drought conditions were all the ingredients needed to cause a grass fire to get out of control in Bowie County. In the Wake Village community, a local family are counting their losses after a brush fire burned up more than 10 acres of family-owned land.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heat and severe drought conditions were all the ingredients needed to cause a grass fire to get out of control in Bowie County. In the Wake Village community, a local family are counting their losses after a brush fire burned up more than 10 acres of family-owned land. Two homes were consumed by the flames. |No family living in the area was harmed by the fire, but the loss of a special collection has led to some heavy hearts. The fire destroyed a classic car collection owned by a local family in which 30 cars were destroyed. The value of the cars were estimated at $150,000. Two firefighters suffered heat exhaustion while trying to battle the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 17, 9:19 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 17, 9:19 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1019 AM CDT WED AUG 17 2011

.DISCUSSION...
WENT AHEAD AND ISSUED A HEAT ADVISORY FOR THE ENTIRE REGION
THROUGH THURSDAY EVENING DUE TO PREVIOUS TRENDS IN MODEL GUIDANCE
AND INDICATIONS FROM THE 12Z SHV UPPER-AIR SOUNDING THAT THE LOWER
LEVELS ARE UNDERGOING A CONTINUED WARMING TREND. TEMPERATURES
CURRENTLY RANGING FROM THE UPPER 80S ACROSS PORTIONS OF EAST TEXAS
TO THE MID 90S ACROSS SHREVEPORT AND MINDEN. THE DISPARITY IS
LIKELY BASED ON LOCALIZED MOISTURE VARIATIONS THAT SHOULD SOON
STABILIZE AS UNIFORM MIXING ENSUES. OTHERWISE...FORECAST REMAINS
ON TRACK. /05/

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THIS TAF PD...AS
UPPER LEVEL HIGH PRESSURE REMAINS IN CONTROL. HIGH BASED SHOWERS
OVER AR ROLLING SOUTHWARD IN DEEP N-NW FLOW ALOFT...MAY AFFECT
MAINLY ELD AND MLU TERMINAL SITES.  SW-W WINDS AT SFC MAY GUST WITH
VERY DRY AIR IN LOW LVLS. ISOLD CONVECTION IS POSSIBLE AGAIN
TODAY...MAINLY ACROSS THE ERN AND NRN PORTIONS OF THE REGION. WINDS
WILL BE GENERALLY OUT OF THE S AT 5-10 KTS WITH SOME INTERMITTENT
HIGHER GUSTS POSSIBLE ACROSS MOST OF THE REGION. SW AR MAY
EXPERIENCE A MORE VRB WIND...AS A SFC BOUNDARY LINGERS. /07/

&&

.PREV DISCUSSION... /ISSUED 354 AM CDT WED AUG 17 2011/

DISCUSSION...
ANOTHER WARM MORNING ACROSS THE CWA. TEMPERATURES ACROSS MUCH OF
THE AREA STILL IN THE MID 80S AS OF 3 AM. THE SURFACE HIGH WHICH
BROUGHT SOME UPPER 60S TO EASTERN PORTIONS OF THE CWA FOR A COUPLE
OF MORNINGS MOVED TO THE APPALACHIANS AND IS NO LONGER HAVING AN
INFLUENCE IN THIS REGION. A ELONGATED TROUGH WAS STILL ACROSS THE
EASTERN PLAINS INTO NORTH TEXAS...AND THIS WILL CONTINUE BRINGING
A SOUTHWEST LOW LEVEL FLOW OVER THE WESTERN TWO THIRDS OF THE
FOUR STATE FORECAST REGION WITH GUSTY WIND AT TIMES. THESE SOUTHWEST
WINDS WILL ONCE AGAIN MIX DOWN DRIER AIR BY THE AFTERNOON...WITH
THE END RESULT BEING VERY HOT TEMPERATURES AND LOW RELATIVE HUMIDITY.
THE POCKET OF MID LEVEL MOISTURE WHICH WAS OVER THE NORTHERN
SECTIONS OF THE CWA TUESDAY...WILL BE MOSTLY EAST OF THE AREA THIS
AFTERNOON...SO HAVE DECIDED TO DROP THE MENTION OF RAIN ALL BUT
THE NORTHERN AND EASTERN ZONES. NMC ANALYSIS STILL SHOWING A
FRONTAL BOUNDARY NEAR A BROKEN BOW OKLAHOMA TO JENA LOUISIANA
LINE. SO MAYBE THIS...COMBINED WITH THE HIGHER MOISTURE ALOFT AND
DAYTIME HEATING...WILL CREATE ENOUGH LIFT TO OVERCOME SUBSIDENCE
AND GET SOME CONVECTION GOING. WILL KEEP A MENTION OF OF RAIN IN
THE SAME EASTERN AND NORTHERN AREAS FOR THURSDAY DUE TO THE
HIGHER MID LEVEL MOISTURE...BUT AFTER THURSDAY...CANNOT FIND FIND
ANYTHING TO FOCUS ON. SO FOR THE REMAINDER OF THE SEVEN DAY
FORECAST...EXPECT ONLY ISOLATED CONVECTION AT BEST.

THIS MORNINGS GFS SHOWING SIGNS OF THE THE MID LEVEL RIDGE RELAXING
SOME TOWARD EARLY NEXT WEEK. HOPEFULLY THIS TREND IS CORRECT AND
TEMPERATURES WILL BE ABLE TO MODERATE SOME. BUT IN THE MEAN
TIME...HOT WEATHER WILL CONTINUE WITH MORE RECORD HIGHS LIKELY.

AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THIS TAF PD...AS
UPPER LEVEL HIGH PRESSURE REMAINS IN CONTROL. ISOLD CONVECTION IS
POSSIBLE AGAIN TODAY...MAINLY ACROSS THE ERN AND NRN PORTIONS OF THE
REGION. WINDS WILL BE GENERALLY OUT OF THE S AT 5-10 KTS WITH SOME
INTERMITTENT HIGHER GUSTS POSSIBLE ACROSS MOST OF THE REGION. SW AR
MAY EXPERIENCE A MORE VRB WIND...AS A SFC BOUNDARY LINGERS. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 108  78 107  76 105 /  10  10  10  10  10
MLU 103  77 104  76 101 /  20  20  20  10  10
DEQ 105  74 105  72 103 /  20  20  20  10  10
TXK 107  76 105  76 103 /  10  10  10  10  10
ELD 105  75 105  75 102 /  20  20  20  10  10
TYR 107  80 107  79 105 /  10  10  10  10  10
GGG 108  77 107  77 104 /  10  10  10  10  10
LFK 107  74 105  75 103 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

05/07
Hazardous weather outlook, Aug 17, 10:46 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT WED AUG 17 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CDT WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HOT CONDITIONS WILL PERSIST THROUGH THE AFTERNOON WITH HEAT INDEX
VALUES BETWEEN 105 AND 110 DEGREES.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE
AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

CONTINUED HOT CONDITIONS EXPECTED TO PERSIST THROUGH THE WEEKEND
MAINTAINING HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bowie

When
August 17, 11:00 AM CST to 5:00 PM CST
Where
Bowie forecast zone
Injuries
2 direct, 0 indirect
Property damage
$400,000
Reported by
Broadcast Media
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323594.